Title

Management of opioid poisoning

RIS ID

96055

Publication Details

Jones, A. L. (2016). Management of opioid poisoning. In A. Webb, D. Angus, S. Finfer, L. Gattinoni & M. Singer (Eds.), Oxford Textbook of Critical Care (p. chapter. 319). UK: Oxford University Press.

Abstract

Opioids are 'morphine like' substances that have actions at specific opioid receptors (especially µ receptors) in the central nervous system (CNS). Tolerance of respiratory depression develops at a slower rate than analgesic tolerance, placing patients with a long history of opioid use at particular risk for respiratory depression. If chronic users abruptly stop taking opioids, they develop an acute withdrawal syndrome. Most opioid toxicity is the result of inadvertent overdosage during recreational use or in self-harm, but it can also be due to medication misuse and drug errors. It is characterized by three main clinical features (all may not be consistently present); depressed respiratory rate (the sine qua non of opioid poisoning) and respiratory volume, and reduced arterial oxygen desaturation, CNS depression, and small or pin-point pupils. Opioid-poisoned patients require early clinical assessment, appropriate administration of intravenous naloxone (competitive opioid antagonist) and meticulous respiratory supportive care, with close observation. Because of the longer half-life of opioids than naloxone, repeated doses may be needed for long-acting opioids or large doses of shorter acting opioids. If opioid antagonists are given to regular opioid users in excess, they can precipitate acute withdrawal symptoms. The need for ITU admission usually occurs as a result of a complication of the opioid toxicity.

Link to publisher version (URL)

Oxford Textbook of Critical Care

Please refer to publisher version or contact your library.

Share

COinS